Tennessee, 2008

Damaging Winds in Tennessee, December 10, 2008

December 10, 2008 · NWS MRX · 4 events in 4 counties and zones

An upper level disturbance tracked through the area during the early morning hours triggering isolated severe thunderstorms with it. Storm reports were primarily wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance tracked through the area during the early morning hours triggering isolated severe thunderstorms with it. Storm reports were primarily wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 10, 1:00 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 10, 1:00 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 AM EST WED DEC 10 2008

.AVIATION...LARGE BAND OF SHOWERS...WITH A LITTLE EMBEDDED THUNDER
NEAR CHA...MOVING INTO TAF SITES OVERNIGHT.  WILL SEE VIS AND CIGS
DROP...GENERALLY INTO MVFR TO IFR CATEGORIES...AS SHOWERS MOVE
THROUGH.  THE SHOWERS AND ASSOCIATED CONDITIONS WILL CONTINUE TO
EFFECT THE AREA THROUGH 18Z.  SHOWERS SHOULD DIMINISH IN COVERAGE
AFTER 18Z.  WILL CONTINUE TO SEE GUSTY WINDS THROUGH 18Z...THEN
SLOWLY DECREASE.  LLWS WILL ALSO BE POSSIBLE OVERNIGHT...MAINLY IN
NORTHERN AREAS...NEAR TRI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING TIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 1 PM EST /12 PM CST/ WEDNESDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...CAMPBELL...
     CLAIBORNE...HAMILTON...JOHNSON...MARION...MORGAN...RHEA...
     ROANE...SCOTT TN...SEQUATCHIE...SOUTHEAST CARTER...UNICOI.

     HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE...
     SOUTHEAST MONROE.

VA...WIND ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     WISE.

&&

MJB

In the hours before

Special weather statement, Dec 10, 2:31 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 AM EST WED DEC 10 2008

TNZ098-100830-
MARION-
131 AM CST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING MARION COUNTY...

AT 124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH PITTSBURG...MOVING NORTHEAST AT 40
MPH.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Special weather statement, Dec 10, 2:51 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 AM EST WED DEC 10 2008

TNZ099-100845-
HAMILTON-
251 AM EST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON COUNTY...

AT 142 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOOKOUT MOUNTAIN...MOVING NORTHEAST AT 40
MPH.

THIS STORM WILL BE NEAR...
  CHATTANOOGA BY 300 AM EST.
  HARRISON BY 315 AM EST.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
December 10, 3:10 AM EST to 3:15 AM EST
Where
Hamilton County, Chattanooga
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.050, -85.280

Law enforcement reported 2 trees and powerlines downed by thunderstorm winds in Chattanooga.

Thunderstorm Wind, Bradley

When
December 10, 3:25 AM EST to 4:10 AM EST
Where
Bradley County, Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
35.170, -84.880

Law enforcement reported several trees and powerlines downed by thunderstorm winds countywide. A barn in Cleveland was also damaged.

Thunderstorm Wind, Monroe

When
December 10, 4:35 AM EST to 4:45 AM EST
Where
Monroe County, Coker Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.270, -84.300

Law enforcement reported 2 trees downed by thunderstorm winds.

Thunderstorm Wind, Polk

When
December 10, 4:40 AM EST to 4:45 AM EST
Where
Polk County, Benton
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.180, -84.670

Law enforcement reported several trees and powerlines downed by thunderstorm winds in Benton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145999, 145896, 145899, 145897.